Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 3, NWS Gaylord, MI

May 25, 2021

NWS Gaylord, MI issued this special marine warning at May 25, 2021, 10:53 PM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2021, 10:53 PM EDT (02:53 UTC)
Expired
May 25, 2021, 11:45 PM EDT
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The text

As transmitted.

181 
WHUS53 KAPX 260253
SMWAPX
LMZ323-342-344-260345-
/O.NEW.KAPX.MA.W.0003.210526T0253Z-210526T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
1053 PM EDT Tue May 25 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Grand Traverse Bay...
  Norwood MI to 5NM West of Mackinac Bridge...
  Sleeping Bear Point to Grand Traverse Light MI...

* Until 1145 PM EDT.

* At 1052 PM EDT, strong thunderstorms were located along a line
  extending from near Norwood to Suttons Bay, moving east at 40
  knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Norwood, Old Mission Lighthouse, Suttons Bay, Northport,
  Charlevoix, Grand Traverse Light, Cat Head Point and Elk Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4492 8570 4494 8571 4490 8577 4490 8581
      4527 8563 4535 8511 4530 8513 4530 8518
      4525 8529 4491 8531 4490 8533 4488 8572
TIME...MOT...LOC 0252Z 248DEG 40KT 4520 8531 4495 8568 

HAIL...<.75IN
WIND...40KTS

$$

JZ
3 follow-up statements
900 
FZUS73 KAPX 260306
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1106 PM EDT Tue May 25 2021

LMZ323-342-344-260345-
/O.CON.KAPX.MA.W.0003.000000T0000Z-210526T0345Z/
1106 PM EDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT...

For the following areas...
Grand Traverse Bay...
Norwood MI to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...

At 1106 PM EDT, a strong thunderstorm was located near Norwood, or
near Grand Traverse Light, moving northeast at 45 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Norwood, Old Mission Lighthouse, Suttons Bay, Northport, Charlevoix,
Grand Traverse Light, Cat Head Point and Elk Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4492 8570 4494 8571 4490 8577 4490 8581
      4527 8563 4535 8511 4530 8513 4530 8518
      4525 8529 4491 8531 4490 8533 4488 8572
TIME...MOT...LOC 0306Z 241DEG 45KT 4519 8545 

HAIL...<.75IN
WIND...40KTS

$$

JZ
475 
FZUS73 KAPX 260323
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1123 PM EDT Tue May 25 2021

LMZ323-342-344-260345-
/O.CON.KAPX.MA.W.0003.000000T0000Z-210526T0345Z/
1123 PM EDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT...

For the following areas...
Grand Traverse Bay...
Norwood MI to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...

At 1122 PM EDT, a strong thunderstorm was located near Norwood, or
near Charlevoix, moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Norwood, Old Mission Lighthouse, Suttons Bay, Northport, Charlevoix,
Grand Traverse Light, Cat Head Point and Elk Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4492 8570 4494 8571 4494 8572 4490 8577
      4490 8581 4519 8567 4531 8538 4535 8511
      4530 8513 4530 8518 4525 8529 4490 8532
      4488 8572
TIME...MOT...LOC 0322Z 250DEG 34KT 4522 8530 

HAIL...<.75IN
WIND...>34KTS

$$

JZ
493 
FZUS73 KAPX 260345
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1145 PM EDT Tue May 25 2021

LMZ323-342-344-260354-
/O.EXP.KAPX.MA.W.0003.000000T0000Z-210526T0345Z/
1145 PM EDT Tue May 25 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 PM EDT...

The affected areas were... 
Grand Traverse Bay...
Norwood MI to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...

The strongest thunderstorms have moved out of the area and no
longer poses a significant threat to boaters. A few 
thunderstorms will continue over central and southern Grand 
Traverse Bay.

LAT...LON 4492 8570 4494 8571 4494 8572 4490 8577
      4490 8581 4519 8567 4531 8538 4535 8511
      4530 8513 4530 8518 4525 8529 4490 8532
      4488 8572
TIME...MOT...LOC 0344Z 248DEG 40KT 4529 8505 

$$

JZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at May 25, 9:54 PM EDT, 59 minutes earlier.

Area forecast discussion, May 25, 9:54 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
954 PM EDT Tue May 25 2021

.UPDATE...
Issued at 954 PM EDT Tue May 25 2021

Upstream squall line extends from central upper MI to central WI,
moving ene-ward. It had been a pretty quiet evening here in
northern MI (outside of fire wx concerns), but deep convection is
starting to bubble up from near the Dunes to the Straits and far
se Chippewa Co. Surface temps are already starting to cool, and
MlCape pretty much does not exist here (120j/kg of MlCape off the
observed 00Z APX sounding, and that number is shrinking with
time). MuCape values are more in the 500-750j/kg level, and
higher west than east thanks to higher moisture values.

Pops have been boosted greatly over northern sections over the
next few hours. Though instability will wane with eastward extent,
this MCS has more than enough momentum to carry across eastern
upper MI/Straits area. Feel like Special Marine Warnings are
considerably more likely than Severe Thunderstorm Warnings, but
with a pocket of near-svr winds reported from the ESC area
recently, SVRs may still be in the picture.

The most widespread convection will ease into northern lower MI
after midnight. By then, instability will waned further, and it's
difficult to see a particularly high svr threat. It's been a while
since there's been a land-based warning in WI with this activity.

&&

.NEAR TERM...(Through Tonight)
Issued at 1258 PM EDT Tue May 25 2021

...Mild, with a chance for showers and thunderstorms tonight...

High impact weather potential: Perhaps an isolated severe
thunderstorm or two tonight.

Pattern synopsis and forecast:

Mid level heights beginning to fall across the region in response to
strong shortwave trough digging rapidly east across southern
Manitoba. Low pressure running just ahead of this wave across
northern Ontario, with a maturing cold front extending south from it
into the central Plains...and its attendant warm front working its
way north out of eastern upper Michigan. Our area is firmly in the
warm sector as a result, as evident by temperatures punching up into
the 70s and 80s and surface dewpoints in the 60s. Despite these warm
and humid conditions, area remains largely dry, save for a few
passing showers crossing eastern upper Michigan at times.

Upstream shortwave trough will continue to move east, reaching Lake
Superior by sunrise Wednesday. Attendant cold front will race east
in response, crossing northern Michigan late tonight into Wednesday
morning.

Primary forecast concerns/challenges:

Shower and thunderstorm evolution as well as addressing the
potential for any severe weather.

Details:

Expect showers and thunderstorms to increase in both areal coverage
and intensity across Wisconsin this afternoon as approaching front
works on 1000+ joules/kg of mixed layer cape within a 40+ knot deep
layer shear environment. Expect this instability/enhanced shear
plume to work east this evening, with the instability portioning
waning considerably as the diurnal contribution is lost. At least a
broken line of shower and storms will move into and work there way
across the area tonight, with focus for better shower coverage
steadily drifting shifting south into southern lower Michigan where
upper jet support becomes better focused. Definitely not sold on
overall coverage of showers, and very possible some areas experience
little to no rain at all. As for any severe threat, northwest half
of the area remains in marginal risk for severe storms into this
evening...per latest SPC Day One Convective outlook. Steady decay of
instability plume sure argues against any organized severe weather,
but suppose an isolated severe storm or two remains possible given
increasing deep layer shear. Of more certainty is the temperatures
tonight, with lows remaining several degrees above normal...only
dropping into the 50s and lower 60s.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 343 PM EDT Tue May 25 2021

...Turning Much Cooler...

High impact weather: Frost possible Wednesday night.

Primary forecast concerns/challenges: Frost potential Wednesday
night.

The surface cold front will continue to head off to our southeast
Wednesday taking any showers along with it (lingering chances across
southeast counties in the morning). Strong cold air advection behind
the front will advect in cooler and less humid conditions along with
gusty northwest winds and clearing skies. High pressure then builds
in from the northwest Wednesday night into Thursday morning. This
airmass will be unseasonably chilly with frost possible Wednesday
night. Low pressure moves by to our south later Thursday into early
Friday. Much if not all of the rain associated with this system
looks like it will remain to our south but far southern counties
(along and south of M-55) could see a few rain showers. Clouds from
this system will lower chances for frost Thursday night but it can't
be totally ruled out. Clearing out again for Friday as ridging
builds in from the west. Temperatures Wednesday are actually
expected to fall off through the day from the 60s and 70s to the 50s
and 60s. Highs Thursday and Friday only ranging from the mid 50s to
the low 60s. Lows Wednesday night in the mid 30 to low 40s then the
upper 30s to low 40s Thursday night.

.LONG TERM...(Friday night through Tuesday)
Issued at 343 PM EDT Tue May 25 2021

...Cold Nights Giving Way to Warmer Days...

High impact weather potential: More Frost Possible Friday and
Saturday nights.

Unseasonably cool temperatures will eventually give way to more
typical readings over the holiday weekend into early next week.
Another decent chance for frost Friday and Saturday nights with a
hard freeze even possible in some spots Friday night. Meanwhile,
high pressure will lead to mainly rain free conditions. A weak upper
level trough early next week will lead to a slight chance for
showers but that may be overly pessimistic.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 731 PM EDT Tue May 25 2021

Scattered SHRA/a few TSRA, mainly overnight.

A cold front will cross northern lower MI very late tonight into
Wed morning. VFR conditions presently, and those will remain the
most common conditions thru the forecast. However, sct showers and
a few t-storms are expected after midnight. Brief but considerable
restrictions are possible. Drying out Wednesday.

Gusty sw winds will veer nw by Wednesday.

&&

.MARINE...
Issued at 1258 PM EDT Tue May 25 2021

Gusty southwest winds ahead of an approaching cold front will bring
small craft advisory conditions to our nearshore waters tonight.
Winds become northwest and remain gusty on Wednesday, once again
producing small craft conditions on several of our nearshore waters.
A few showers and thunderstorms are possible tonight, with any
storms capable of producing brief periods of gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...JZ
MARINE...MB
Hazardous weather outlook, May 25, 3:17 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
317 PM EDT Tue May 25 2021

MIZ016>018-020>036-041-042-086>088-095>099-261200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
317 PM EDT Tue May 25 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are possible later this afternoon into tonight
across the outlook area. There is a marginal risk for severe
storms into this evening...mainly for eastern upper and northwest
lower Michigan. Damaging winds and large hail are the primary
threats with any severe storms that occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of frost are possible Wednesday night, Friday night, and
Saturday night, with potential for freezing conditions in some of
our typical colder locations Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
317 PM EDT Tue May 25 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are possible later this afternoon into tonight
across the outlook area. There is a marginal risk for severe
storms into this evening...mainly for eastern upper and northwest
lower Michigan...including the surrounding nearshore waters.
Damaging winds and large hail are the primary threats with any
severe storms that occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, May 25, 6:00 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
600 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
05/25/2021  M40 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

&&

JZ
Local storm report, May 25, 6:30 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     NON-TSTM WND GST 3 SSE EAST TAWAS        44.25N 83.46W
05/25/2021  M40 MPH          IOSCO              MI   MESONET

            MESONET STATION XTAW TAWAS POINT.

&&

JZ
Local storm report, May 25, 6:59 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
659 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     NON-TSTM WND GST MACKINAW CITY           45.78N 84.73W
05/25/2021  M39 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACM4 MACKINAW CITY, MI.

&&

JZ
Local storm report, May 25, 8:14 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
814 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 1 S SAULT STE. MARIE    46.47N 84.37W
05/25/2021  M39 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

&&

JZ
Special weather statement, May 25, 10:44 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1044 PM EDT Tue May 25 2021

MIZ021-099-260315-
Antrim-Charlevoix-
1044 PM EDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ANTRIM AND WESTERN
CHARLEVOIX COUNTIES...

At 1043 PM EDT, a strong thunderstorm was located near Northport, or
near Grand Traverse Light, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Torch Lake and Norwood around 1055 PM EDT.
  Central Lake around 1100 PM EDT.
  Ellsworth around 1105 PM EDT.
  East Jordan and Ironton around 1110 PM EDT.
  Boyne City, Boyne Falls, Young State Park and Horton Bay around
  1115 PM EDT.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4522 8550 4519 8544 4524 8543 4534 8507
      4528 8497 4511 8489 4501 8554 4504 8543
      4511 8543 4510 8552 4504 8552 4500 8560
      4506 8556 4513 8562 4514 8556 4517 8554
      4517 8563 4515 8565 4517 8567
TIME...MOT...LOC 0243Z 252DEG 41KT 4511 8553

JZ
Local storm report, May 25, 10:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1048 PM EDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     1 NNE LELAND            45.02N 85.76W
05/25/2021  M43 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:44 PM EDTSpecial Weather StatementAPXAntrim31 min
May 25, 11:03 PM EDTSpecial Marine WarningAPX42 min
May 25, 11:28 PM EDTSpecial Marine WarningAPX92 min
May 25, 11:36 PM EDTSpecial Weather StatementAPXCheboygan39 min
May 26, 3:16 AM EDTFrost AdvisoryAPXAlpena, Antrim, Cheboygan, Chippewa, Crawford, Emmet and 11 more29 hr

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.